This week, we read "The Brain in the Gut" by Elizabeth Wilson. This reading was particularly interesting to me because it discussed at length the effect of depression and selective serotonin reuptake inhibitors on the enteric nervous system. I suffer from a lot of depression-related issues and I have tried a couple SSRIs over the past few years, but I had to stop taking them because they induced severe nausea.
On Monday, I had another visit with my psychiatrist where we discussed other pharmaceutical options for my treatment. The problem is, SSRIs frequently cause nausea and similar symptoms because a lot of their effect is in the gut. As Michelle pointed out from the reading, it is FASCINATING that 95% of serotonin is manufactured there. The option we decided on was Cymbalta, because it's slightly different from an SSRI. It's a serotonin-norepinephrine reuptake inhibitor, which he told me basically just means it works on one more level and makes a lot of side effects less likely. Mind you, it has the possibility for all of the same symptoms. Speaking of psychosomatic, I still don't know if Cymbalta is causing nausea in me, because I've felt some severe nausea side effects, but only after it's had a sedative effect at bedtime, and it's very probable that I'm actually imagining the problem because it's my expected result.
So the pop culture example I want to share is something Michelle mentioned in class: the Cymbalta commercials. Sorry, I mean a really annoying spoof, because no one believes the whole "depression hurts" things. They mention that Cymbalta fights the physical pain of depression. Depression can and does have physical effects on the body, and Cymbalta has been found to help them...of course, like most of the things SSRIs and SNRIs do, uh, no one's entirely sure how they work. If researchers were to concentrate on how SSRIs and SNRIs interact with the ENS rather than just the CNS, would they better understand how they work? Side effects in the digestive system are incredibly common with depression medications. Have we been mistaken in identifying them as side effects? Should they be identified as results instead?